Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Increasingly visible veins in limbs
Jun 8, 2000

Since being diagnosed in 2/99 (vl.= 51,000, cd4 = 200) I have been on Sustiva, 3Tc and d4T. I am relatively happy with the combination - have remained undetectable and, until recently, have experienced few side effects.

Recently, however, I have been noticing rapidly increasing visibility and protruding of veins in my arms and legs. I work out often and am able to maintain lean muscle mass, but my limbs are starting to look like a roadmap. This is very bothersome to me. From what I read, I believe that d4T is most likely the culprit.

My questions are these: Any new news regarding treatments? Is it possible to change just one drug in this combination without risking the others (i.e. d4T)? If so, what would be a rational choice?

Thanks for your help.

Response from Dr. Henry

Good questions for sure. You might consider a trial switching the D4T to AZT (AZT+ 3TC=Combivir) and either continuing the Sustiva or switching that to abacavir or nevirapine on the hope (little data yet) that there will be less fat loss/change after the switch while still maintaining viral suppression. Other treatment modalities like hormone optimization (testosterone, etc), supplements (L-carnitine, N-acetyl cysteine, co-Enzyme Q, etc), diabetic drugs, growth hormone are under consideration as treatments but no form data.

Keith Henry, M.D.



Previous
SKIN DISORDERS
Next
Lipomas?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement